Florida, 2004

Tornado in Florida, September 15, 2004

September 15, 2004 · NWS JAX · 1 event in 1 county or zone

2145 EDT: Report of one home destroyed on SW 93rd road in Dunnellon. Storm Survey indicated F1 strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane "Ivan" outer rainband.2145 EDT: Report of one home destroyed on SW 93rd road in Dunnellon. Storm Survey indicated F1 strength. 2145 EDT: General Public reported trees down and roof material in road in Rainbow Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 15, 7:09 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 15, 7:09 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
809 PM EDT WED SEP 15 2004

.SHORT TERM...RELATIVELY QUIET EVENING AS SUBSIDENCE ON EAST SIDE OF
IVAN HAS SUPPRESSED MOST OF THE CONVECTION EAST OF THE RAIN BAND
OVER THE ERN GOMEX. HAVE TWEAKED DOWN 50-70% POPS TO MORE OF A 30-
50% RANGE WITH HIGHEST IN THE WEST. STRONG SELY FLOW OFF THE
ATLANTIC WILL KEEP BREEZY CONDITIONS OVERNIGHT ACROSS MOST AREAS...
WITH NEAR WINDY ACROSS THE WESTERN AREAS. TEMPS WILL REMAIN MILD
WITH LOWS IN THE 75 TO 80 DEGREE RANGE. RAIN BANDS FROM IVAN WILL
PROBABLY TAKE A MORE EASTERN TURN AFTER LANDFALL AND THE WIND
CIRCULATION EXPANDS ALONG WITH IT. THIS WILL ALLOW FOR THE HIGHER
LIKELY POPS FOR THU TO APPEAR A BIT BETTER IN THE GRIDS/ZFP AND
LOCALLY HEAVY RAINFALL WILL BE A BETTER BET. SOUTHERLY WINDS WILL
PUMP UP THE TEMPS EVEN UNDER CLOUDY SKIES INTO THE MID TO UPPER 80S.

ISOLD SEVERE TSTMS WITH PSBL TORNADIC ROTATION STILL POSSIBLE ACRS
FAR WRN AREAS OVERNIGHT. HELICITY VALUES RANGING FROM 200-300 ALONG
THE I-75 CORRIDOR ON THE LAPS ANALYSIS.

&&

.MARINE...00Z BUOY REPORTS STILL RIGHT ARND 15-17 KNOTS OUT OF THE
E/SE WITH SEAS RUNNING 4-6 FEET. WILL HOLD ONTO SCEC HEADLINE IN THE
CWF...AND ALLOW FOR MID SHIFT TO POST SCA HEADLINES AS WINDS
INCREASE MORE TOWARD MORNING.

&&

.AVIATION...HAVE ADDED LLWS IN TAFS AFTER MIDNIGHT TO ACCOUNT FOR
INCREASING WINDS OFF THE SURFACE WITH SOME WEAK DECOUPLING NEAR THE
SURFACE...IT IS MARGINAL THOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 86 73 86 / 50 70 70 70
SSI 78 84 77 86 / 40 50 50 50
JAX 76 89 74 90 / 40 50 50 50
SGJ 78 86 76 88 / 30 50 50 50
GNV 74 88 73 89 / 40 60 60 50
OCF 74 89 73 89 / 40 60 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/CARROLL
Hazardous weather outlook, Sep 15, 5:00 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT WED SEP 15 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT WED SEP 15 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE SUWANNEE
VALLEY AND INTERIOR SOUTH GEORGIA...
...SEVERAL RIVERS REMAIN ABOVE FLOOD STAGE...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

SEVERAL COUNTIES HAVE AREAS THAT CONTINUE TO EXPERIENCE FLOODING DUE
TO THE RAINFALL FROM HURRICANE FRANCES LAST WEEK. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

IN ADDITION...SOME AREA RIVERS REMAIN IN FLOOD. SEE THE LATEST RIVER
FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

AN ONSHORE FLOW AND INCREASING SEAS WILL CONTINUE THE CHANCE FOR A
MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. PLEASE REFER TO THE
SURF ZONE FORECAST FOR MORE INFORMATION.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY
AS THE FIRST OUTER RAINBANDS FROM IVAN ROTATES NORTH OVER THE FLORIDA
PENINSULA. MORNING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BECOME MORE WIDESPREAD THIS AFTERNOON ESPECIALLY OVER THE SUWANNEE
VALLEY. HEAVY RAINFALL IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...
...MODERATE RISK OF RIP CURRENTS THROUGH THURSDAY...
...LOCALLY HEAVY RAINFALL POSSIBLE THURSDAY...

ADDITIONAL RIVERS WILL REACH FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

A STRONG ONSHORE FLOW WILL CONTINUE THURSDAY. THE ABOVE NORMAL
CHANCE FOR RIP CURRENTS WILL DECREASE INTO THE WEEKEND AS AN
OFFSHORE FLOW DEVELOPS.

HURRICANE IVAN WILL MOVE INLAND ALONG THE CENTRAL GULF COAST
THURSDAY MORNING AND THEN MOVE NORTHEAST. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY OVER THE AREA WITH THE MAIN CONCERN BEING HEAVY
RAINFALL. SOILS ARE VERY SATURATED ACROSS THE FORECAST AREA...AND
BASINS ARE FULL ESPECIALLY ACROSS INTERIOR GEORGIA AND THE SUWANNEE
RIVER VALLEY. TREE ROOT STRUCTURES BECOME WEAK IN SATURATED
GROUNDS...AND LESS THAN SEVERE STORM FORCE WINDS HAVE THE POTENTIAL
TO TOPPLE WEAK STANDING TREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY
EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

The radar

The Tampa radar (KTBW), 150 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
September 15, 8:45 PM EST
Where
Marion County, Dunnellon
Rating
F1
Path length
4 mi
Path width
1 yd
Reported by
EMERGENCY MANAGER
Coordinates
29.050, -82.467

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420818.